©2018 WebMD, Inc. All rights reserved. eMedicineHealth does not provide medical advice, diagnosis or treatment. See Additional Information.

Symptoms and Signs of Drug Overdose

Doctor's Notes on Drug Overdose

Drug overdoses are when individuals of any age accidentally or intentionally take chemicals (medications, illicit drugs, or other toxic substances) that are potentially harmful to the person. Signs and symptoms may vary markedly with whatever chemical is ingested, absorbed through the skin or injected. However, some general signs and symptoms of an unknown drug or chemical substance overdose usually include one or more of the problems listed below:

  • vital signs (temperature, heart rate, respiratory rate, blood pressure) can be abnormal (high, low or undetectable),
  • mental status changes such as abnormal sleepiness, confusion and/or coma may develop,
  • skin can be cool and sweaty or hot and dry,
  • eye pupils may be pinpoint or dilated,
  • abdominal symptoms such as nausea, vomiting, diarrhea, and/or blood in the vomitus or in bowel movements may occur,
  • serious symptoms of seizures, chest pain and shortness of breath and/or stoppage of breathing may occur, and
  • many drug overdoses have more than one sign or symptom that can lead to a life-threatening result or death.
  • The cause of drug overdoses in general is accidental or intentional ingestion, absorption or injection of a potentially life-threatening amount of one or more substances.

    Medical Author:
    Medically Reviewed on 3/11/2019

Drug Overdose Symptoms

Drugs have effects on the entire body. Generally, in an overdose, the effects of the drug may be a heightened level of the therapeutic effects seen with regular use. In overdose, side effects become more pronounced, and other effects can take place, which would not occur with normal use. Large overdoses of some medications cause only minimal effects, while smaller overdoses of other medications can cause severe effects, possibly death. A single dose of some medications can be lethal to a young child. Some overdoses may worsen a person's chronic disease. For example, an asthma attack or chest pains may be triggered.

Signs and Symptoms of a Drug Overdose

  • Problems with vital signs (temperature, pulse rate, respiratory rate, blood pressure) are possible and can be life-threatening. Vital sign values can be increased, decreased, or completely absent.
  • Sleepiness, confusion, and coma are common and can be dangerous if the person breathes vomit into the lungs (aspiration).
  • Skin can be cool and sweaty, or hot and dry.
  • Seizures (convulsions) may occur.
  • Chest pain is possible and can be caused by heart or lung damage. Shortness of breath may occur. Breathing may get rapid, slow, deep, or shallow.
  • Abdominal pain, nausea, vomiting, and diarrhea are possible. Vomiting blood, or blood in bowel movements, can be life-threatening.
  • Specific drugs can damage specific organs, depending on the drug.

Drug Overdose Causes

The cause of a drug overdose is either by accidental overuse or by intentional misuse. Accidental overdoses result from either a young child or an adult with impaired mental abilities swallowing a medication left within their grasp. An adult (especially elderly persons or people taking many medications) can mistakenly ingest the incorrect medication or take the wrong dose of a medication. Purposeful overdoses are for a desired effect, either to get high or to harm oneself.

  • Young children may swallow drugs by accident because of their curiosity about medications they may find. Children younger than 5 years (especially 6 months to 3 years) tend to place everything they find into their mouths. Drug overdoses in this age group are generally caused when someone accidentally leaves a medication within the child's reach. Toddlers, when they find medications, often share them with other children. Therefore, if you suspect an overdose in one child while other children are around, those other children may have taken the medication too.
  • Adolescents and adults are more likely to overdose on one or more drugs in order to harm themselves. Attempting to harm oneself may represent a suicide attempt. People who purposefully overdose on medications frequently suffer from underlying mental health conditions. These conditions may or may not have been diagnosed before.

Teen Drug Abuse Warning Signs, Statistics, and Facts Slideshow

Teen Drug Abuse Warning Signs, Statistics, and Facts Slideshow

Drug abuse, now also referred to as drug use disorders, refers to using substances, over-the-counter (OTC) medications, prescription drugs, or illegal street drugs for the purpose of getting high. Substance abuse can lead to significant, even life-threatening, health problems. It also increases the risk of accidents, suicide, unsafe sex, and violence. Teens are more likely to abuse substances if they suffer from depression, low self-esteem or impulse control, have a history of being abused, or family history of substance abuse. Teens who receive low parental supervision or communication, or who feel different than their peers are also at risk for drug abuse.

REFERENCE:

Kasper, D.L., et al., eds. Harrison's Principles of Internal Medicine, 19th Ed. United States: McGraw-Hill Education, 2015.